Utah, 2019Heavy Snow and Winter Weather in Utah, November 20 to 21, 2019
November 20 to 21, 2019 · NWS GJT · 2 events in 2 counties and zones
A potent Pacific trough progressed east across the Great Basin and through eastern Utah over several days. Additionally, ample subtropical moisture associated with a decaying low pressure system was advected into the region.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A potent Pacific trough progressed east across the Great Basin and through eastern Utah over several days. Additionally, ample subtropical moisture associated with a decaying low pressure system was advected into the region. As a result, moderate to heavy snow fell across the mountains of eastern Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 19, 10:05 PM MST, 3 hours 55 minutes earlier.
Area forecast discussion, Nov 19, 10:05 PM MST, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1005 PM MST Tue Nov 19 2019
.SHORT TERM...(Tonight through Wednesday night)
Issued at 138 PM MST Tue Nov 19 2019
Winter weather conditions are on track to begin later tonight over
SW CO and SE UT. The closed 500 mb low off Baja will combine with
a developing trough as the trough digs down the CA coast tonight.
As the remnants of the cutoff in incorporated into the trough and
lifts NE over AZ, significant moisture and lift spread over the
Four Corners area a bit after midnight tonight then spread north
over central CO and all of eastern UT by about 15z, and finally
reaching northern CO by 18z. Belief significant snowfall will hit
all the mountains, especially the San Juans, La Sals and Abajos,
through Wednesday night. Widespread rainfall will affect all the
lower elevations with the rain/snow line at 8000-8500 feet.
.LONG TERM...(Thursday through Tuesday)
Issued at 138 PM MST Tue Nov 19 2019
Progress of this complex storm to the northeast seems to be closer
to the more progressive GFS solution of the past few days. The
main 500 mb low center will be over extreme southern CA Wednesday
evening. It and several vort maxes rotating around it will
dumbbell northeast to southwestern UT by Thursday morning, wobble
around over southern UT Thursday, then jump east to the Front
Range by Friday morning. There will be a few breaks in the winter
weather Thursdays as minor dry slots come in behind passing vort
lobes, but most of the forecast area will be in and out of
significant valley rain and mountain snow through Thursday night.
Most of the weather will slide east Friday except a last little
shortwave appear to ride down the west side of the low and
continue scattered wintry conditions over the northern and
central CO mountains through late Friday afternoon and early
evening.
Dry conditions area expected Friday night, Saturday and Sunday.
Next Monday and Tuesday are setting up to be a repeat of Wednesday
and Thursday as another strong Pacific trough picks up a closed
low over the Baja and bring a colder wintry mix of weather over
the area.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 954 PM MST Tue Nov 19 2019
Cigs have begun to drop below ILS breakpoints at times this
evening. Later tonight through the morning MVFR conditions and
periods of IFR will be likely as rain and snow pushes across the
region. The showers will become more scattered during the
afternoon with another round of moderate to heavy precipitation
towards the end of the taf period.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 5 AM Wednesday to 5 AM MST Friday
for COZ004-010-013.
Winter Storm Warning until 5 AM MST Friday for COZ018-019.
Winter Storm Warning from 5 AM Wednesday to 5 AM MST Friday for
COZ009-012.
UT...Winter Weather Advisory from 5 AM Wednesday to 5 AM MST Friday
for UTZ023.
Winter Storm Warning until 5 AM MST Friday for UTZ028.
&&
SHORT TERM...CC
LONG TERM...CC
AVIATION...KJSHazardous weather outlook, Nov 19, 3:09 AM MST, 22 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
309 AM MST Tue Nov 19 2019
COZ001>014-017>023-UTZ022>025-027>029-201015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
309 AM MST Tue Nov 19 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snow will begin over the San Juan mountains as well as eastern
Utah mountains tonight into Wednesday morning. Expect
accumulations above 8,500' with rain in the valleys.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Snow will continue in all mountain ranges above 8500 feet through
Friday. A foot or more is possible throughout numerous mountain
ranges in southeast Utah and southwest Colorado. A soaking rain
will fall elsewhere across the valleys. Spotters are encouraged to
report rain and snow totals to the NWS.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Heavy Snow, La Sal & Abajo Mountains
- When
- November 20, 2:00 AM MST to November 21, 1:00 AM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 10 to 12 inches of snow fell across the area.
Winter Weather, Eastern Uinta Mountains
- When
- November 20, 3:00 AM MST to November 21, 3:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 8 to 12 inches of snow fell across the area.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Wyoming, November 20 to 21, 20191 death · 5 events
- Strong Wind in California, November 20, 2019$56,000 · 3 events
- Flash Flooding in Arizona, November 20, 2019$38,000 · 10 events
- Flash Flooding in Arizona, November 20 to 21, 2019$50,000 · 3 events
- Flash Flood in Nevada, November 20, 2019$20,000 · 3 events
- High Surf in Hawaii, November 20 to 25, 201914 events
- Flash Flooding and Flood in Arizona, November 20, 2019$9,000 · 5 events
- Heavy Snow in Minnesota, November 20 to 21, 20195 events
- Flash Flood and Heavy Snow in Arizona, November 20 to 21, 20194 events
- Flash Flood and Heavy Snow in California, November 20, 20194 events
- Winter Storm in North Dakota, November 20, 20194 events
- Strong Wind in Texas, November 20, 2019$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857249, 857250.